I wonder if you could help me, I would like some information about the possible long term side- effects of Phenobarbital in my particular case.
I have been on Phenobarbital therapy, as an anti-epileptic drug, for 40 years now. I have almost been seizure free for the last 30 years.
Due to avoiding a risk factor for chance of a relapse on complete medicine withdrawal, I have been continuing with a low dose of the medicine. The current dosage of Phenobarbital has been approximately 20mg per night within the last four years (30mg 3 nights of the week and 15mg 4 nights of the week). The history of dosage of the medicine is available in below table.
Recently some new aches have developed to me which these have been different from time to time, but in particular I have got a dull bone ache in my legs, lower back, right shoulder, and heels, also the bottom of my feet are sore and painful and my joints are slightly stiff as well.
I have now a fear of side –effects of the medicine that might be occurred and wonder to know what I should do right in this matter. In particular my main questions are:
1. Are the long term side effects of Phenobarbital a dose or none-dose related effect? If it is a dose related effect, can such a dosage interpret my new symptoms (the blood level of Phenobarbital is 3.00 μg/ml)?
2. What kind of harms or damages could such a dose of the medicine potentially develop into my general health in the longer run?
3. Is it reasonable to go on a complete medicine withdrawal slowly? What could be advantages/ disadvantages of it in my situation?
4. If I should/ have to continue with this dosage for more safety, how can I reduce or release from the possible side effects?
5. In case of a more reduction to a lower dose or a complete withdrawal, how long usually I would be expected for a likely relapse as an effect of changing the level of drug?
General medical information
I am a 53 years old Asian man, with 107 kg weight, 182cm height.
Based on my last examine and test:
My general health and neurology exam is Ok and also I don’t use any medicine else
Routine blood test and Urinalysis are all in normal range (but the total cholesterol is 179 mg/dL and the MPV of CBC shows 5.5 fL with 208 (103 / μL) which it has gradually come down from 9.1 fL within the last 3 years)
The blood test for monitoring the level of Phenobarbital shows 3.00 μg/mL
Vitamin D (25(OH) Vitamin D Total is: 29.3 ng/mL
Sonography of the abdomen and pelvis shows a grade one fatty liver
Additional information on the Drug doses within the period of last 40 years:
1970- 1975 for 4 years, Dose per night: 100 mg Phenobarbital, Result: Not complete control
1975- 1979 for 4 years, Dose per night: 150 mg Phenobarbital + 75 mg phenytoin, Result: Full control
1979 to early 1980 for 8 months, Dose per night: reduced to 50 mg Phenobarbital within 6 months and kept it for 2 months, Result: Not complete control
1980 to 1986 for 5.5 – 6 years, Dose per night: 100 mg Phenobarbital + 50 mg phenytoin, Result: Full control
1986 to 1998 for 12 years, Dose per night: slowly reduced to 50 mg Phenobarbital and stayed at this regime around 9 years, Result: Full control
1998 to 2007 for 9 years, Dose per night: slowly reduced to 30 mg Phenobarbital and stayed at this regime around 8 years, Result: Full control
Note: (About 5 months of this period of time I went on 15mg Phenobarbital per night but due to a fear of a relapse I went back to 30 mg regime on my decision)
2007 to 2011 for 3 years and 9 months, Dose per night: three nights of a week 30mg and four nights of a week 15 mg Phenobarbital, Result: Full control
Since 12 March 2011 More than 1 month, Dose per night: two nights of a week 30mg and five nights of a week 15 mg Phenobarbital, Result: OK, no problem so far
Your kind attention is mostly appreciated